Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 164, NWS Cleveland, OH

July 20, 2003Hancock County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 20, 2003, 5:56 PM EDT for Hancock County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 5:56 PM EDT (21:56 UTC)
Expired
Jul 20, 2003, 6:45 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 151 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 202156
SVRCLE
OHC063-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
556 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST OHIO...

* UNTIL 645 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF VAN BUREN...OR ABOUT 9
  MILES SOUTHWEST OF BOWLING GREEN...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARCADIA
  VAN BUREN
  VANLUE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU 
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4116 8378 4116 8343 4095 8348

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:03 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 3:03 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT SUN JUL 20 2003

CONVECTION RAPIDLY DEVELOPED OVER WEST CENTRAL MICHIGAN AND IS
MOVING QUICKLY SOUTHEAST TOWARD THE WESTERN PORTION OF THE FORECAST
AREA.  ACTIVITY APPEARS IT WILL AFFECT A PORTION OF THE AREA THIS
AFTERNOON AND EVENING. FREEZING LEVEL RISES ABOUT 1K FEET INCREASING
TO 13K FEET BY 00Z THIS EVENING. THIS WILL AFFECT HAIL SIZE AS
EVENING PROGRESSES. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
EXTREME NORTHWEST OHIO AND WESTERN PORTION OF LAKE ERIE.

EXPECTING MORE ACTIVITY TO DEVELOP OVERNIGHT AND MOVE INTO THE
FORECAST AREA AS A SHORTWAVE PUSHES EAST INTO THE AREA. BROAD
SURFACE LOW PRESSURE MOVES SOUTHEAST OVER THE LAKES WITH A TRAILING
COLD FRONT THAT MOVES THROUGH THE FORECAST AREA MONDAY AFTERNOON.
WILL KEEP MENTION OF CATEGORICAL SHOWERS AND THUNDERSTORMS IN FOR
MONDAY AS WELL.  DEW POINTS ARE EXPECTED TO INCREASE DURING THE
NIGHT INTO MONDAY AHEAD OF THE COLD FRONT. MODEL SOUNDINGS SHOW
INSTABILITY INCREASING OVER THE AREA AS WELL ON MONDAY.

LINGERING SHOWERS AND POSSIBLE THUNDER POSSIBLE INTO MONDAY NIGHT AS
POST COLD FRONT SHORTWAVE MOVES EAST ACROSS THE AREA.  I WILL KEEP A
CHANCE OF SHOWERS OVER THE AREA THROUGH WEDNESDAY AS LOW PRESSURE IS
PROGGED TO MOVE NORTHEAST JUST SOUTH OF THE AREA. AS TIME
PROGRESSES...THIS FEATURE COULD PUSH FURTHER SOUTH THAN PROJECTED.
DEEP TROUGHING LINGERS OVER THE AREA THROUGH MID WEEK WITH STAGNANT
MOISTURE HANGING AROUND AS WELL.  THIS COULD SET THE STAGE FOR
INSTABILITY TYPE SHOWERS OVER THE AREA ON WEDNESDAY.

STAYED FAIRLY CLOSE TO TEMPERATURES THROUGH THE PERIOD...EXCEPT A
BIT WARMER NEAR THE LAKE.

ZONES WILL BE OUT SHORTLY.

.CLE...
OH...SEVERE THUNDERSTORM WATCH FOR LUCAS...WOOD...SANDUSKY...AND
OTTAWA COUNTIES AND WESTERN LAKE ERIE UNTIL 8 PM EDT THIS EVENING.
PA...NONE.

LOMBARDY
Hazardous weather outlook, Jul 20, 5:17 AM EDT, 12 hours 39 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
517 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS LATE AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO MONDAY AS A
STRONG COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:39 PM EDTSevere Thunderstorm WarningCLEWood66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.